background image

Narcan Training Comes to the Community

Kits containing fentanyl testing strips, liquid naloxone with syringe and two Narcan nasal sprays were handed out to individuals who had family members at risk of overdose from opioids.

Lately in the Salt River Pima-Maricopa Indian Community, a wide range of Community members have fallen into opioid addiction, and this has led to more cases of opioid overdose and more overdose deaths. This has led the Community to host numerous awareness events, programs and workshops held by Council, the Young River People’s Council and SRPMIC Health and Human Services.

On July 15, a training session on the use of Narcan (naloxone) to treat opioid overdose took place in the Lehi Community Building. The presentation was given by Maria Jagles of Sonoran Prevention Works and focused on the topic of overdose prevention, recognition and response. She described how to recognize an overdose, what naloxone is, drug abuse trends, and facts versus myths regarding different drugs.

The training session was hosted by SRPMIC Health and Human Services and Sonoran Prevention Works. Another session was held the following week at the Salt River Community Building.

Naloxone is a medication that can block the effects of opioid medications and prevent an overdose. It’s available in liquid form and as a nasal spray. Community members became familiar with the Narcan nasal spray as well as the liquid, both of which can be administered to a person who is experiencing opioid overdose to counteract the effect of the opioid drug.

The event opened with SRPMIC President Martin Harvier sharing a prayer and discussing the recent tragedies the Community has been facing with overdoses. He thanked Jagles for taking the time to visit Lehi and Salt River to share this vital information with the Community members.

“So far Narcan has saved 12 lives here in the Community,” said Harvier. “Our first responders have had to use it, so we know it works.”

Since 2017, annual deaths from an opioid overdose have surpassed annual deaths from motor vehicle accidents, with 72,000 deaths. Mostly small towns, Native communities, veterans and those who have faced significant trauma have been impacted. Jagles explained that it tends to take longer for first responders to reach a person who has overdosed, while it only takes a few minutes to die from an overdose.

Narcan (naloxone HCl) is an FDA-approved nasal spray now frequently carried by emergency medical technicians and hospitals. It is used for emergency treatment of an opioid overdose. It is also now widely available for families at local pharmacies. It temporarily reverses the effects of opioid medicine.

Accidental opioid overdose also may occur if someone who is prescribed an opioid medication accidentally takes too much of their own medication. Arizona and New Mexico currently have a high incidence of opioid addiction and overdosing.

Jagles proposed having a buddy system in place; individuals taking opioids should let a trusted family/friend know where the Narcan is located in the house, in case there should ever be an accidental overdose. Another reason for the buddy system is so someone will call first responders in case the victim is afraid to call 911, fearful about possibly losing custody of their children or losing their housing because of the overdose.

Bystanders or friends who use the Narcan spray on someone or inject them with the liquid form are protected under the Good Samaritan Law, Jagles said, and would not be charged for attempting to save a life. The treatment cannot be self-injected. Mouth-to-mouth resuscitation could be used to revive the person, but not chest compressions, because the person is having difficulties breathing.

Kits containing fentanyl testing strips, liquid naloxone with syringe and two Narcan nasal sprays were handed out to individuals who had family members at risk of overdose from opioids. Detailed usage instructions were included in the kits. Even if someone administers naloxone to a person suspected of having an opioid overdose, you must also call 911. This is a not a substitute for regular emergency medical care.